North Carolina, 2004

Tornado and Flood in North Carolina, August 12, 2004

August 12, 2004 · NWS RNK · 5 events in 2 counties and zones

A line of thunderstorms produced primarily straight line wind damage as it progressed through Rockingham then Caswell Cos. Numerous trees were downed, homes and outbuildings were damaged, and three mobile homes were destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A line of thunderstorms produced primarily straight line wind damage as it progressed through Rockingham then Caswell Cos. Numerous trees were downed, homes and outbuildings were damaged, and three mobile homes were destroyed. At a seperation in this line, an F1 tornado east of Mayfield was produced. This tornado descended through a yard downing and topping several trees and destroyed the roof, walls, and carport of a house.Very heavy rainfall from this line of storms prompted flooding in mainly western parts of the county. Water covered roads at the intersection of Route 220 and Route 65 due to ditches overflowing. A spotter in Stoneville measured 3.8 inches during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 12, 12:29 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 12, 12:29 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT THU AUG 12 2004

.AVIATION...
CEILING AND VSBYS AT TAF SITES WILL BE DETERIORATING NEXT FEW HOURS
AS SOLID AREA OF RAIN MOVES UP INTO THE AREA.  RAIN WILL CONTINUE
OVERNIGHT UNTIL REMNANTS OF BONNIE PULL UP THE TAIL END LATE
TONIGHT.  THEN EXPECT A WIND SHIFT AND CLEARING...FIRST AT BLF AND
LWB EARLY IN THE MORNING...THEN ACROSS ROA...LYH AND DAN LATE IN THE
MORNING.

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1037 AM EDT THU AUG 12 2004

SHORT TERM (REST OF TODAY)...
NO 12Z UPPER AIR RUN DUE TO EQUIPMENT PROBLEMS.  HOPEFULLY WELL SEE
A 00Z RUN.  RADAR FILLING UP TO THE SOUTH AS S/WV ENERGY PUNCHES
INTO ALABAMA JUST NORTH OF TS BONNIE.  WIDESPREAD SHOWERS AND TSTMS
ASSOC WITH THIS WAVE WILL MOVE ACROSS THE FA DURING THE DAY...WITH
REMNANTS OF BONNIE MOVING MAINLY THRU THE PDMT THIS EVENING.  LKG
FOR 2-3 INCH RAIN AMOUNTS IN MUCH OF THE PDMT THRU 12Z FRIDAY.
FLOOD WATCH REMAINS IN EFFECT.   SLGT RISK OF ISOLATED TORNADOES IN
EXTREME SE LATER TODAY AND THIS EVENING AS HELICITY VALUES INCREASE
IN VICINITY OF BONNIE.

CHANGES IN CRNT FCST INCLUDES INCREASING POP ACROSS MOST OF AREA TO
CATEGORICAL AND MAKING SOME MINOR ADJUSTMENTS TO TIMING.  WILL TRY
TO HAVE FCST UPDATED BY 1115AM.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 722 AM EDT THU AUG 12 2004

AVIATION...

MVFR/VFR CONDITIONS WITH ISOLD IFR VSYBS WILL SLOWLY IMPROVE EARLY
THIS MORNING BEFORE MORE SHOWERS AND LOWERING CIGS ARRIVE BY MIDDAY
FROM SW TO NE. EXPECT RAINFALL TO OVERSPREAD THE AREA LATER THIS
AFTERNOON WITH THE HEAVIEST OVERNIGHT CAUSING WIDESPREAD MVFR AND IFR
CIGS AND OCNL VSBYS. THE REMNANTS OF BONNIE WILL ALSO CAUSE OCNL
GUSTY NORTHEAST WINDS TO 35 MPH LATER TONIGHT ESPCLY ALONG AND EAST
OF THE BLUE RIDGE.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 AM EDT THU AUG 12 2004

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...

MAIN PROBLEM WITH QPF OVER THE NEXT 24-36 HRS AS FRONT STALLS ABOUT
OVERHEAD TODAY AND REMNANT OF BONNIE ZIPS NNE THRU THE ERN THIRD OF
THE CWA LATE TNGT/EARLY FRI. S/W ROTATING AROUND MIDWEST 5H TROF THE
MAIN PLAYER TODAY IN ACTING TO ENHANCE UVV FROM W TO E THRU THE AFTN
IN RESPONSE TO INCREASING UPPER DIVERGENCE AHEAD OF SHARPENING TROF.
SINCE ALREADY HAVE GOOD COVERAGE APCHG THE W ATTM...PLAN TO UP POPS
TO LIKELYS W EARLY ON AND THEN COVER MOST OF THE AREA WITH LIKELY OR
CAT POPS LATER WHEN SLUG OF DEEPER MOISTURE ALSO ARRIVES. APPEARS
CLOUDS MAY LIMIT INSTAB SOME BUT ENOUGH DYNAMICS UNDER THETA RIDGING
TO BOOST POPS. THIS ALSO MAY LEAD TO POSSIBLE LOCALIZED FLOOD
PROBLEMS LATER AS MOST GUIDANCE SHOWING A GOOD 1-2 INCHES ACROSS THE
SW BY 00Z. SINCE SPOTS OVER NW NC GOT A GOOD DOSE OF HEAVY RAIN
WED...PLAN TO RAISE A FLOOD WATCH FOR SMALL STREAM FLOODING THIS
AFTN ACROSS THE S...AND EXTEND ELSW ALONG/E OF THE BLUE RIDGE FOR
BONNIE MOISTURE OVERNGT/EARLY FRI.

WITH THE 5H TROF SHARPENING UP MORE AND FRONT A LITTLE FARTHER
W...CONCERN IS THAT TRACK MAY BE A LITTLE MORE TOWARD THE ERN SLOPES
ENHANCING UPSLOPE OVERNGT BEFORE QUICK SHOT OF UVV ARRIVES EARLY
FRI. CONVECTION FEEDING IN OFF THE STREAM TO THE SE MAY ALSO TEND TO
ROB INLAND RH TRANSPORT...PER ETA PWATS TO THE SE...IF SYSTEMS
SHEARS OUT MORE BUT IFFY ATTM. OTRW FFG QUITE HIGH OUT E AND FAST
MOVEMENT SHOULD LIMIT WDSPRD PROBLEMS...BUT IF AREAS GET PROGGED
TOTALS TODAY COULD BE A PRIMER FOR HEAVIER RAINFALL OVERNGT INTO
FRI. THUS WILL UP POPS TO CAT MOST AREAS TNGT INTO EARLY FRI...AND
MENTION HEAVY RAIN BEFORE TAILING OFF TO ISOLD POPS FRI AFTN ONCE
DRY SLOT PUNCHES IN UNDER SYSTEM. DECENT HELICITY VALUES ALSO SEEN
OVER THE SE LATE TNGT ALONG CIRCULATION PATH WILL HAVE TO BE WATCHED
AS CORE OF REMNANT SYSTEM RACES THRU. WILL LOWER TEMPS A BIT TODAY
FOR MORE
CLOUDS/RAINFALL...THEN RAISE A NOTCH FRI AS SUBSIDENCE KICKS INTO
TROPICAL AIRMASS.

DRYING WONT LAST LONG HOWEVER AS CHARLEY MAKES THE SWING INTO FL FRI
NGT AND HELPS TO BACK COASTAL MOISTURE INLAND INTO THE AREA BY SAT
MORNING. GIVEN THE GFS SHOWING HEAVIER RAINFALL INTO THE S BY 12Z
SAT...WILL UP POPS A BIT THERE FOR NOW.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

BIG WEATHER MAKER TO WORRY ABOUT WILL BE TROPICAL SYSTEM
CHARLIE...CURRENTLY MOVING THROUGH THE CARRIBEAN.  CURRENT FORECAST
FROM THE HURRICANE CENTER HAS CHARLIE MOVING THROUGH THE FORECAST
AREA GENERALLY FROM LATE SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT.  THE 00Z RUN OF THE GFS IS IN GENERAL AGREEMENT WITH THAT
TRACK FORECAST...SO LEANED PRETTY MUCH ON THAT MODEL.

UPPED POPS SIGNIFICANTLY ACROSS SOUTH AND EAST ZONES ON SATURDAY.
STILL ENOUGH UNCERTAINTY THAT FAR OUT...SO DIDNT WANT TO GO
CATEGORICAL YET.

IF QPF VALUES THAT GFS FORECASTS COMES TO PASS...FFA WILL BE NEEDED
FOR SATURDAY TIMEFRAME.  WITH THAT BEING A FEW DAYS OUT...WILL JUST
MENTION IN THE HWO FOR NOW.  ALTHOUGH IT MAY ALSO GET A MENTION IN
THE FFA THAT WILL BE ISSUED FOR TROPICAL STORM BONNIE THIS MORNING.

FOR THE REMAINDER OF THE FORECAST (SUN THROUGH WED) NO MAJOR CHANGES
WERE MADE.

AVIATION...

MVFR VISIBILITIES ACROSS KDAN AREA. PATCHY FOG WILL CREATE IFR VSBYS
ACROSS THE PIEDMONT FROM 06 TO 11Z.

VISIBILITIES AND CEILINGS SHOULD IMPROVE A LITTLE AFTER
SUNRISE...BUT THIS WILL BE SHORT LIVED.  WITH THE EXPECTED APPROACH
OF BONNIE...AND WITH A SURFACE FRONT JUST OFF TO OUR WEST...THE
THREAT OF RAIN WILL INCREASE DURING THE DAY...AND ESPECIALLY TOWARD
00Z ACROSS NC AND SOUTHERN VA.  EXPECT TO HAVE VFR CONDITIONS
DECREASING TO MVFR CONDITIONS ACROSS THE ENTIRE CWA BY LATE THIS
AFTERNOON...AND THEN BASICALLY LASTING THROUGHOUT THE NIGHT.
RAINFALL EXPECTED TO OCCUR AS BONNIE MOVES TOWARDS THE CWA LATE
TONIGHT.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION (UPDATE)...JS
Hazardous weather outlook, Aug 12, 2:08 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT THU AUG 12 2004

NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-130047-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-
CAMPBELL VA-CASWELL NC-CHARLOTTE VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-
HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-
ROCKINGHAM NC-STOKES NC-
308 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 8PM EDT.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE
AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.  THERE IS A POTENTIAL FOR
FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ001>003-018>020-VAZ015-016-130106-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-YADKIN NC-
308 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHWESTERN VIRGINIA...AS
WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE
AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.  THERE IS A POTENTIAL FOR
FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY.

VAZ007-009>014-018>020-WVZ042>045-130107-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-
TAZEWELL VA-WYTHE VA-
308 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE
AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.  THERE IS A POTENTIAL FOR
FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY.

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
August 12, 2:35 PM EST
Where
Rockingham County, 4 mi SSW of Bethany
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -79.883

Flood, Rockingham

When
August 12, 2:35 PM EST to 4:35 PM EST
Where
Rockingham forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rockingham

When
August 12, 2:50 PM EST to 3:20 PM EST
Where
Rockingham County, 5 mi NNE of Reidsville
Measured
80 kt (92 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.433, -79.633

Tornado, Rockingham

When
August 12, 3:25 PM EST
Where
Rockingham County, 2 mi E of Mayfield
Rating
F1
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
36.520, -79.533

Thunderstorm Wind, Caswell

When
August 12, 3:36 PM EST
Where
Caswell County, Pelham
Measured
80 kt (92 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -79.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419656, 5419657, 5419658, 5419659, 5419660.